Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2017, 3:59 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 3:59 PM MST (22:59 UTC)
- Expired
- Aug 2, 2017, 4:45 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Yuma radar (KYUX), 162 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS55 KTWC 022259
SVRTWC
AZC019-022345-
/O.NEW.KTWC.SV.W.0065.170802T2259Z-170802T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
359 PM MST WED AUG 2 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northwestern Pima County in southeastern Arizona...
* Until 445 PM MST
* At 358 PM MST, a severe thunderstorm was located 7 miles southwest
of Ajo, or 47 miles south of Gila Bend, moving southeast at 20
mph. A second storm was located 10 miles northwest of Lukeville
and was also moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Organ Pipe National Monument, Ajo, Why and Lukeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3245 11314 3244 11287 3231 11272 3185 11271
3199 11319
TIME...MOT...LOC 2258Z 328DEG 18KT 3230 11294
HAIL...<.75IN
WIND...60MPH
$$
LEINS2 follow-up statements
426
WWUS55 KTWC 022322
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
422 PM MST WED AUG 2 2017
AZC019-022345-
/O.CON.KTWC.SV.W.0065.000000T0000Z-170802T2345Z/
Pima-
422 PM MST WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHWESTERN PIMA COUNTY...
At 421 PM MST, a severe thunderstorm was located 13 miles south of
Ajo, or 53 miles south of Gila Bend, moving southeast at 20 mph. The
second storm near Lukeville has dissipated.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Organ Pipe National Monument, Ajo, Why and Lukeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3245 11314 3244 11287 3231 11272 3185 11271
3199 11319
TIME...MOT...LOC 2321Z 328DEG 18KT 3220 11287
HAIL...<.75IN
WIND...60MPH
$$
LEINS064
WWUS55 KTWC 022336
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
436 PM MST WED AUG 2 2017
AZC019-022346-
/O.EXP.KTWC.SV.W.0065.000000T0000Z-170802T2345Z/
Pima-
436 PM MST WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 445 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3245 11314 3244 11287 3231 11272 3185 11271
3199 11319
TIME...MOT...LOC 2336Z 328DEG 18KT 3215 11284
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:30 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 2, 1:30 PM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 130 PM MST Wed Aug 2 2017 .SYNOPSIS...Expect a fairly typical monsoon pattern into the weekend with areas of mainly afternoon and evening showers and thunderstorms. There should be a bit of a downtrend in activity early next week as the air mass temporarily dries. High temperatures will remain slightly below normal through Saturday, then warm to seasonable levels early next week. && .DISCUSSION...Given the abundant moisture today, showers and thunderstorms got off to an early start mainly from the Tucson area south and westward. The trends we've seen so far today indicate the storms are efficient rainfall producers with rates up to 1-2 inches per hour given the slow movement. The storms are generally lacking widespread organization at this time, but we've seen a few stronger storms due to cell mergers. As the afternoon progresses, scattered to numerous showers and thunderstorms will continue across the area with increased coverage building further north and east into Pinal and Cochise Counties where there remains considerable solar insolation. Flash Flooding will remain the main threat with winds a secondary concern due to any possible wet microbursts. The least coverage today is expected across Graham/Greenlee Counties where the atmosphere is a little drier. Coverage should begin to diminish after sunset with just a chance of a few showers and thunderstorms tonight. Over the next several days a fairly typical early August monsoon pattern is expected to continue as adequate moisture remains across this part of the state. However, the larger scale pattern aloft will be gradually changing this weekend as the flow becomes more westerly with high pressure aloft becoming a bit centered to our south by Sunday and Monday. Given this pattern, expect somewhat drier air to move in from the west resulting in a low grade monsoon pattern into the middle of next week. As this pattern shift occurs, expect temperatures to rebound back above seasonal normals. && .AVIATION...Valid thru 04/00Z. SCT-BKN clouds 5-8k ft AGL with scattered to numerous TSRA/SHRA thru about 03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts, except in the vcnty of TSRA where gusts may exceed 40 kts. Isolated-Scattered TSRA/SHRA will be possible again Thursday primarily after 03/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low into this weekend. Daily shower and thunderstorm chances will persist across most of southeast Arizona. Daytime temperatures will generally be at or below normal with elevated relative humidities into this weekend then near normal temperature early next week. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:20 AM MST, 4 hours 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 1120 AM MST WED AUG 2 2017 AZZ501-502-021900- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 1120 AM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL NOON MST... At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 21 miles southeast of Ajo, or 45 miles northwest of Sells, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gunsight, Guvo, Hickiwan, Kuakatch and Charco 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3202 11258 3208 11274 3250 11268 3250 11234 TIME...MOT...LOC 1820Z 225DEG 11KT 3220 11257 KD
Special weather statement, Aug 2, 12:08 PM MST, 3 hours 51 minutes before
Special Weather Statement National Weather Service Tucson AZ 1208 PM MST WED AUG 2 2017 AZZ503-507-513-022000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1208 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY UNTIL 100 PM MST... At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles northeast of Nogales, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Patagonia, Sonoita and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059 TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068 GL
Special weather statement, Aug 2, 12:27 PM MST, 3 hours 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 1227 PM MST WED AUG 2 2017 AZZ501-502-022015- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 1227 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 115 PM MST... At 1226 PM MST, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Santa Rosa, or 30 miles northwest of Sells. this storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Hickiwan, Vaya Chin, Charco 27 and San Simon Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3250 11230 3207 11220 3214 11263 3250 11263 TIME...MOT...LOC 1926Z 106DEG 3KT 3216 11230 GL
Special weather statement, Aug 2, 1:29 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST WED AUG 2 2017
AZZ502-504-505-022115-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
129 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...
At 128 PM MST, Doppler radar was tracking a strong thunderstorm near
Avra Valley, or 14 miles west of Marana, moving east at 5 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Marana, Avra Valley, Red Rock, Picacho Peak, Silver Bell and Picture
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3233 11151 3246 11153 3271 11145 3272 11131
3235 11124
TIME...MOT...LOC 2028Z 255DEG 5KT 3246 11142Special weather statement, Aug 2, 3:01 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST WED AUG 2 2017
AZZ501-502-022245-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
301 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
345 PM MST...
At 300 PM MST, Doppler radar was tracking a strong thunderstorm over
Organ Pipe National Monument, or 52 miles west of Sells. This storm
was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rain is also likely.
Locations impacted include...
Organ Pipe National Monument and Route 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3211 11298 3218 11268 3184 11269 3184 11270
3190 11288
TIME...MOT...LOC 2200Z 190DEG 4KT 3199 11277
KDLocal storm report, Aug 2, 3:19 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD 3 NNE PICTURE ROCKS 32.38N 111.23W
08/02/2017 PIMA AZ TWITTER
TWIN PEAS RD BETWEEN SANDARIO AND SANDERS CLOSED DUE TO
FLOODING. WATER 4 FEET DEEP.
&&
EVENT NUMBER TWC1700056
HARDINThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 1, 5:12 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 1, 5:27 PM MST | Special Weather Statement | TWC | 63 min | |
| Aug 1, 5:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 1, 5:47 PM MST | Areal Flood Advisory | TWC | Pinal | 118 min |
| Aug 1, 6:02 PM MST | Flash Flood Warning | TWC | Pinal | 88 min |
| Aug 1, 6:16 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 1, 6:30 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 1, 7:28 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 11:20 AM MST | Special Weather Statement | TWC | 40 min | |
| Aug 2, 11:40 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 11:51 AM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 2, 12:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Aug 2, 12:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 2, 12:39 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 1:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 2, 1:29 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 2, 1:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Aug 2, 1:51 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 2, 1:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 2, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Aug 2, 2:29 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 2, 3:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 2, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.